Alert archive / New Jersey / Areal Flood Warnings in 2018

Areal Flood Warning 130, NWS Philadelphia/Mount Holly

December 28, 2018Cumberland County, New Jersey

NWS Philadelphia/Mount Holly issued this areal flood warning at Dec 28, 2018, 10:48 PM EST for Cumberland County, New Jersey. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 28, 2018, 10:48 PM EST (03:48 UTC)
Expired
Dec 29, 2018, 4:32 AM EST
In force
6 hr
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon
Flood severity
None

County Cumberland County, NJ

The radar

The Dover AFB radar (KDOX), 74 km from the middle of the area, began a volume at 03:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 3.8 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2018-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2018-12-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
892 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

571 
WGUS41 KPHI 290348
FLWPHI

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Mount Holly NJ
1048 PM EST FRI DEC 28 2018

NJC011-290945-
/O.NEW.KPHI.FA.W.0130.181229T0348Z-181229T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cumberland NJ-
1048 PM EST FRI DEC 28 2018

The National Weather Service in Mount Holly NJ has issued a

* Flood Warning for...
  Northwestern Cumberland County in southern New Jersey...

* Until 445 AM EST.

* At 1045 PM EST, minor flooding was occurring along the Cohansey 
  River. The minor flooding is due to runoff from today's heavy 
  rainfall. The minor flooding is expected to continue overnight.

* Some locations that could experience flooding include...
  Bridgeton, Shiloh, Fairton and Seabrook Farms. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3956 7524 3938 7517 3936 7528 3949 7532

$$

Iovino
1 follow-up statement
731 
WGUS81 KPHI 290932
FLSPHI

Flood Statement
National Weather Service Mount Holly NJ
432 AM EST SAT DEC 29 2018

NJC011-290940-
/O.CAN.KPHI.FA.W.0130.000000T0000Z-181229T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cumberland NJ-
432 AM EST SAT DEC 29 2018

...THE FLOOD WARNING HAS BEEN CANCELLED FOR NORTHWESTERN CUMBERLAND
COUNTY...

The flood waters are receding and the Cohansey River is returning 
within it banks. Therefore, the flooding threat has ended.

LAT...LON 3956 7524 3938 7517 3936 7528 3949 7532

$$

Iovino

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this areal flood warning went out at Dec 28, 10:03 PM EST, 45 minutes earlier.

Area forecast discussion, Dec 28, 10:03 PM EST, 45 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1003 PM EST Fri Dec 28 2018

.SYNOPSIS...
Low pressure over the Great Lakes will move into eastern Canada
tonight, then will continue to move out to sea on Saturday. A
trailing cold front will move across the region late Saturday.
High pressure builds east on Sunday, and then moves offshore
early Monday. Low pressure impacts the region late Monday
through early Tuesday. High pressure returns for the mid-week
period, followed by another low for the end of next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Low pressure continues to move off to the northeast, shifting
the main area of rain off to the east. Most of the rain has left
the region, with the only remaining steadier rain left over
southern parts of the area into Delmarva. Drier and cooler air
will continue to move into the region out of the west through
the overnight. Freshened the PoPs to adjust for the quick
progression of the precipitation out of the area.

The main concern tonight will be the fog and visibilities
following the rain we saw during the day Friday. Temperatures
are dropping across portions of the area. Dew point depressions
are small to non- existent across much of the area. As such,
patchy dense fog has developed across portions of extreme
southeast PA, the Eastern Shore of Maryland, and New Castle
County, DE. Conditions are expected to remain similar through
early morning, thus, a Dense Fog Advisory has been issued for
these areas through the early morning hours. However, patchy fog
is possible across the entire area through the overnight.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
The flow aloft is more zonal during Saturday between a closed
low near Hudson Bay Canada and a ridge from the central Gulf of
Mexico on eastward. A trough is forecast to move through the
Midwest and Plains which is then connected to a strong trough
near the southwestern states. High pressure at the surface is
forecast to be sliding across the Great Lakes and Ohio Valley,
however low pressure near the Canadian Maritimes will help
maintain a tightened pressure gradient across our area. A
secondary cold front attached to this low is forecast to remain
to our north during the day.

A west-northwest flow occurs and the cold air advection is
forecast to increase through the day, however it is most robust
during the afternoon. The forecast soundings indicate deeper
mixing through the afternoon as the boundary layer warms some
and cooling takes place aloft. This will result in a breeze with
peak gusts to near 30 mph. The forecast soundings also indicate
the potential for a layer of stratocumulus to develop and/or
spread eastward during the day. There is dry air advection
occurring below and above this layer, however given the setup we
may need to add more cloud cover especially into the I-95
corridor on eastward for a time.

As for the high temperatures, a model/continuity blend was
used. Given an increase in the cold air advection through the
day, the high temperatures may occur earlier in the day with
some temperature fall during the afternoon.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
High pressure builds into the area Saturday night, then moves
offshore on Sunday. Colder air filters into the region for the
weekend. A surge in some high clouds may limit radiational
cooling despite winds being nearly calm. Lows will drop into the
20s and 30s, and highs on Sunday will top off in the low 30s to
the north and otherwise in the low to mid 40s.

Low pressure develops over the Gulf Coast states on Sunday,
then lifts to the north and east Sunday night. Ahead of the low,
a warm front lifts into the Northeast Monday morning, and then
another low develops over the area Monday afternoon as the main
low passes north of the region. The whole system departs Monday
night.

In terms of sensible weather, rain, possibly mixed with snow,
develops over Delmarva late Sunday night as the warm front lifts
north. By Monday morning, as the precip shield lifts into
northern NJ, the Lehigh Valley, and the southern Poconos,
temperatures will be cold enough for all snow, and a wintry mix
towards south of I-78. Up to 1/2" of snow is possible before a
changeover to all rain by Monday afternoon. Rain continues
Monday night, then ends on Tuesday morning as low pressure north
of the area lifts out to sea. Another 1-2" of rain is possible
during this time, and may once again result in flooding
concerns.

A cold front passes through on Tuesday, then high pressure
returns for the middle of next week, followed by another
potential coastal low for the end of next week.

&&

.AVIATION /03Z SATURDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Tonight...Rain has ended. Low clouds are likely to stick around
through much of the overnight, starting to lift towards late
tonight/early Saturday morning. Fog is possible across the area
tonight, especially at KILG and KPHL. Confidence is moderate
with respect to low ceilings but lower confidence that they will
clear as quickly as forecast.

Southwest to west winds around 10 knots becoming west late.

Confidence is low with the potential for fog developing
overnight. However, should fog start to develop after the rain
has ended, it could potentially last through late tonight/early
Saturday morning.

Saturday...Mainly VFR conditions expected. Gusty northwest
winds around 10 to 15 knots with gusts up to 25 to 30 knots
possible.

Outlook...

Saturday night through Sunday...VFR. Light west winds.

Sunday night...Mainly VFR, possibly lowering to MVFR late. Rain
possible south of KPHL by daybreak.

Monday through Tuesday...MVFR/IFR in periods of moderate to
heavy rain. Snow or a wintry mix possible at KRDG/KABE/KTTN
Monday morning. South winds 10 kt or less, becoming west 10-15
kt with gusts to 20 kt on Tuesday. Improving conditions Tuesday
afternoon.

Wednesday...VFR. NW winds 10 kt or less.

&&

.MARINE...
Gale Warning has been downgraded to a Small Craft Advisory.
Small Craft Advisory goes through the day Saturday. Southerly
flow ahead of a cold front will be gusty into tonight before
subsiding as a robust low-level jet shifts to our east. A wind
shift to the west and northwest is expected overnight and
Saturday behind the cold front, with some increase in the winds
on Saturday. The colder air is not forecast to arrive until
later in the afternoon, therefore mixing may be more limited.
Elevated seas though will take awhile to subside. As a result,
ran the Small Craft Advisory for all waters through 6 PM
Saturday. While there could be some fog tonight, especially
through the evening, there is less confidence regarding the
coverage and if it will be dense. As a result, kept a mention of
patchy fog.

Outlook...

Saturday night...SCA conditions in the evening, diminishing
late.

Sunday through Sunday night...Sub-SCA conditions.

Monday through Tuesday...SCA conditions with a low chance for
gales Monday night. VSBY restrictions in rain and fog.

Wednesday...Sub-SCA conditions.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Dense Fog Advisory until 4 AM EST Saturday for PAZ070-101-102.
NJ...None.
DE...Dense Fog Advisory until 4 AM EST Saturday for DEZ001.
MD...Dense Fog Advisory until 4 AM EST Saturday for MDZ008-012-015-
     019-020.
MARINE...Small Craft Advisory until 6 PM EST Saturday for ANZ430-431-
     450>455.

&&

Synopsis...MPS
Near Term...Davis/Gorse
Short Term...Davis/Gorse
Long Term...MPS
Aviation...Kruzdlo/MPS
Marine...Gorse/MPS
Hazardous weather outlook, Dec 28, 8:58 PM EST, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
858 PM EST Fri Dec 28 2018

DEZ002>004-NJZ001-007>010-012>027-PAZ054-055-060>062-071-103>106-
300200-
Kent-Inland Sussex-Delaware Beaches-Sussex-Warren-Morris-Hunterdon-
Somerset-Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-
Gloucester-Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-
Cape May-Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Philadelphia-Western Montgomery-Eastern Montgomery-Upper Bucks-
Lower Bucks-
858 PM EST Fri Dec 28 2018

This Hazardous Weather Outlook is for central Delaware, southern
Delaware, central New Jersey, northern New Jersey, northwest New
Jersey, southern New Jersey, east central Pennsylvania, northeast
Pennsylvania and southeast Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ001-MDZ008-012-015-019-020-PAZ070-101-102-300200-
New Castle-Cecil-Kent MD-Queen Annes-Talbot-Caroline-Delaware-
Western Chester-Eastern Chester-
858 PM EST Fri Dec 28 2018

...DENSE FOG ADVISORY IN EFFECT UNTIL 4 AM EST SATURDAY...

This Hazardous Weather Outlook is for northern Delaware, northeast
Maryland and southeast Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Dense Fog Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-300200-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
858 PM EST Fri Dec 28 2018

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Local storm report, Dec 28, 4:50 PM EST, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
450 PM EST FRI DEC 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     FLOOD            2 NE WINSLOW TWP        39.68N 74.83W
12/28/2018                   CAMDEN             NJ   DEPT OF HIGHWAYS

            NJ DOT - TOC SOUTH: FLOODING ON US 30 BOTH
            DIRECTIONS AT CR 723/FLEMING PIKE (WINSLOW
            TWP) ALL LANES CLOSED.

&&

MPS

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 29, 3:31 AM ESTSmall Craft AdvisoryPHI12 hr
Dec 29, 6:42 AM ESTAreal Flood WarningPHICumberland, Salem4 days
Dec 29, 4:11 PM ESTRiver Flood WarningPHIEssex, Morris, Passaic7 days

Nearby

Areal Flood Warnings in New Jersey, 2018Every areal flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.